Depakote and Weight Gain: Trying to Lessen Side Effects

Psychotropic medications can lead to weight gain.  This is a fact.

However, I have had some doctors who have been entirely unsympathetic to my desire to not gain weight from my medications. One doctor actually said to me, “I would like to see you ten pounds heavier,” as if his opinion about my body were relevant to the conversation.

Other doctors–my current doctor included–have realized that weight gain does is not inevitable for everyone.  I have managed to adjust my medication, taking 100 mg of Topomax, to counteract the Depakote weight gain (something that works for me… not for everyone!)

My point here is: it’s important for doctors to help us mitigate side effects as much as possible.  It’s bad enough to know that we will need to take medication, most likely, for life.  We need to therefore know that our doctors are working with us to find meds that have the fewest side effects possible.

Some antispychotics, like Zyprexa, have actually led to diabetes, and thankfully, law suits that have brought the issue to light. Medication should not cause illness.

Advertisements

3 thoughts on “Depakote and Weight Gain: Trying to Lessen Side Effects

  1. I’ve just been prescribed depakote for my migraines. I don’t understand how it can make you gain weight, isn’t weight gain from what you put in your mouth ?
    What other side effects should I be concerned with?

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s